New York, 2022

High Wind and Astronomical Low Tide in New York, March 12, 2022

March 12, 2022 · NWS OKX · 2 events in 2 counties and zones

An area of low pressure over the area during the morning of March 12, 2022 rapidly strengthened as it headed northeast along the Northeast coast. This produced high wind gusts in southeastern New York during the afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An area of low pressure over the area during the morning of March 12, 2022 rapidly strengthened as it headed northeast along the Northeast coast. This produced high wind gusts in southeastern New York during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 12, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 12, 1:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
130 PM EST Sat Mar 12 2022

.SYNOPSIS...
Deepening low pressure near Cape Cod will move up into the
Canadian Maritimes tonight. High pressure will then settle to
our south on Sunday, and move offshore Sunday night into
Monday. A weak cold front passes through Tuesday, followed by
high pressure building to the north Tuesday night into
Wednesday. High pressure moves offshore Wednesday night with low
pressure likely moving south of the area Thursday. Weak high
pressure returns for Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure is positioned to the east of the area with the
surface front having moved through this morning. The area is
entirely under NW flow with temperatures continuing to drop into
the afternoon. One fairly significant change is that dry air is
overtaking the precipitation SW of the area. This is weakening
the widespread snowfall moving into the area. There will be
light snow on and off through much of the afternoon which may
become locally moderate in intensity but the threat for
widespread accumulating snow appears to have diminished
significantly, especially for areas who have yet to changeover
to snow from rain. Will leave WSW headlines in effect to account
for any potential change in these conditions.

The intensifying system will continue to allow winds to pick up
into the afternoon and remain strong into the evening and
overnight. A Wind Advisory remains up for the entire tri-state
with Winter Headlines (WSWs) for all but SE CT and Long Island.

Temperatures will also steadily fall with the cold frontal passage
with a 5 to 10 degree fall expected in a 2 to 3 hour window.
This also has raised the concern for the freezing of any
standing water. The strong NW winds will offset this some as
drier air air filters into the region. Much of the area will be
at or below freezing by early afternoon with the exception of
eastern LI and SE CT, which will follow a short time later. By
early evening, temperatures will be well into the 20s.

The combination of the cold air and strong NW winds will result
in wind chill values dropping into the single digits overnight.

&&

.SHORT TERM /SUNDAY/...
Gusty west winds on Sunday will continue to subside as high
pressure builds to the south and low pressure moves well up into
the Canadian Maritimes. Gusts by afternoon will drop off to
around 20 mph.

A brief cold airmass will be in place for Sunday with temperatures
around 10 degrees below seasonal normals. A weak shortwave
moves through the cyclonic upper flow Sunday afternoon, and
there is some moisture through the mid levels of the atmosphere.
Thus, have maintained a slight chance of flurries for the
interior Sunday afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A weak shortwave moves through early Sunday night with no sensible
weather anticipated as the column should be dry enough to preclude
any precip. Otherwise high pressure remains in place to the south
Sunday night into Monday. A return flow around the high begins a
warm advection pattern with this trend extending into Tuesday. With
a west to southwest flow inland areas will warm more than the
coastal plain. Essentially followed the NBM with only a very slight
adjustment up for temperatures Monday into Tuesday. While the NBM
keeps the area dry for Tuesday with the passage of a weak cold
front, much of the global deterministic guidance is indicating weak
lift and moisture as a shortwave moves through the area Tuesday
afternoon and evening. Therefore, have added a slight chance of rain
showers. The front is weak, thus warm advection sets up once again
fairly quickly behind it into Wednesday as surface high pressure
builds to the north and moves into coastal New England late in the
day. Temperatures will rebound to 5 to 10 degrees above normal for
Wednesday, and once again used the NBM with a slight adjustment up
for highs Wednesday. With the ocean still rather cold with water
temperatures in the lower and middle 40s look for a contrast in
temperatures for coastal locations versus inland locations.

Uncertainty remains Wednesday night through Friday with how quickly
the ridge moves into the western Atlantic and remains in place, and
how far north low pressure emerging out of the Gulf Sates can get
once it gets off the coast. Have used the NBM probabilities and keep
the area dry with the deterministic guidance for the most part
doing the same. At this point cannot rule out Long Island being on
the northern fringes of the precipitation shield. Otherwise weak
high pressure should nose in momentarily for Friday, followed by a
low approaching from the west and southwest towards late Friday and
into the beginning of next weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Deepening low pressure near Cape Cod will move up into the
Canadian Maritimes tonight. High pressure will then settle to
our south on Sunday, and move offshore Sunday night into
Monday.

Flight cat confidence medium at best to start given widely
varying conditions, with lingering bands of snow and rain over
the terminals. Expect at least tempo IFR vsby underneath these
bands this afternoon, otherwise MVFR conds gradually improving
to VFR this evening.

N-NW winds have taken some time to ramp up, only occasionally
reaching 20-25G35kt thus far. Winds of this magnitude should
become more frequent going into the late afternoon and tonight
as winds back more to the NW, mostly left of 310 magnetic after
about 23Z-24Z. Winds should back W late tonight and diminish to
15-20G25-30kt just before the Sunday AM push, then to about
15G20-25kt by 12Z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely to refine flight cat and precip type as well as onset
of more frequent stronger winds/gusts.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon...VFR. SW winds G20-25kt.
.Sunday night through Thursday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Deepening low pressure passes near or just east of the waters
into early this afternoon, dragging a strong cold front across
the area. NW gales will develop quickly behind the front and
continue through tonight. The gale warning has been extended
through Sunday morning for the ocean and eastern Sound/bays.
Winds and gusts will be diminishing Sunday as high pressure
builds to the south of the waters and low pressure lifts well up
into the Canadian Maritimes.

Marginal small craft conditions will linger for the majority of
the non-ocean waters Sunday night, with small craft conditions
likely continuing out on the ocean waters and far eastern LI
Sound with gusts to 25 kt and seas lingering at around 5 ft on
much of the ocean. A westerly flow Monday will keep ocean seas
somewhat elevated into Monday afternoon, especially for the
eastern ocean. Otherwise sub advisory conditions are expected on
the remainder of the waters Monday with occasional gusts to 20
kt or so. Winds and seas should remain below SCA levels Monday
night. With the approach of a cold front Tuesday ocean seas and
gusts could briefly reach advisory levels.

&&

.HYDROLOGY...
Around an inch of liquid equivalent is expected today. The
rainfall will be moderate to heavy at times this morning, likely
resulting in minor nuisance flooding.

No hydrologic impacts are expected Sunday through Friday.

&&

.TIDES/COASTAL FLOODING...
A persistent NW to W flow could result in blowout tides for the
Sunday morning and Sunday afternoon low tide cycles for some
locations as tidal heights may get to 2 feet below Mean Lower Low
Water (MLLW).

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EDT Sunday for CTZ005>012.
     Winter Weather Advisory until 7 PM EST this evening for CTZ005-
     006-009.
NY...Wind Advisory until 4 AM EDT Sunday for NYZ067>075-078>081-
     176>179.
     Winter Weather Advisory until 7 PM EST this evening for
     NYZ068>075-176-178.
     Winter Storm Warning until 7 PM EST this evening for NYZ067.
NJ...Wind Advisory until 4 AM EDT Sunday for NJZ002-004-006-103>108.
     Winter Weather Advisory until 7 PM EST this evening for NJZ002-
     004-006-103>108.
MARINE...Gale Warning until 11 AM EDT Sunday for ANZ331-332-340-345-350-
     353-355.
     Gale Warning until 7 AM EDT Sunday for ANZ335-338.

&&

SYNOPSIS...JE/DW
NEAR TERM...DW/MW
SHORT TERM...DW
LONG TERM...JE
AVIATION...BG
MARINE...JE/DW
HYDROLOGY...JE/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 12, 4:09 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
409 AM EST Sat Mar 12 2022

CTZ005-006-NJZ002-103-NYZ068>070-130915-
Northern Fairfield-Northern New Haven-Western Passaic-Western Bergen-
Putnam-Rockland-Northern Westchester-
409 AM EST Sat Mar 12 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NJZ004-006-104>108-NYZ071>075-176-178-130915-
Southern Fairfield-Eastern Passaic-Hudson-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
409 AM EST Sat Mar 12 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-130915-
Orange-
409 AM EST Sat Mar 12 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078>081-177-179-130915-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
409 AM EST Sat Mar 12 2022

...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-130915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
409 AM EST Sat Mar 12 2022

...GALE WARNING IN EFFECT FROM 10 AM EST THIS MORNING TO 11 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-130915-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
409 AM EST Sat Mar 12 2022

...GALE WARNING IN EFFECT FROM 10 AM EST THIS MORNING TO 7 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Mar 12, 1:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
124 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FREEZING RAIN    MERIDEN AIRPORT         41.51N 72.83W
03/12/2022  M0.01 INCH       NEW HAVEN          CT   ASOS

&&

DSR
Special weather statement, Mar 12, 2:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
230 PM EST Sat Mar 12 2022

NYZ067-122300-
Orange-
230 PM EST Sat Mar 12 2022

...MODERATE TO BRIEFLY HEAVY SNOW POSSIBLE THIS AFTERNOON...

A band of moderate to briefly heavy snow will move into Orange
County between 245 PM and 315 PM. Visibilities may be quickly
reduced to 1/2 mile or less at times as gusty northwest winds
continue. An additional 1 to 2 inches of snowfall is possible
before the snow tapers off and ends late this afternoon into early
this evening. A Winter Storm Warning remains in effect until 700
PM EST. Wind gusts of 45 to 50 mph are likely this afternoon into
tonight, and a Wind Advisory remains in effect until 400 AM EDT.

Temperatures in the upper 20s continue to fall, and will be around
20 degrees by early this evening, and reach lows around 15
overnight. Gusty northwest wind will produce wind chill values in
the single digits through this evening, and as low as zero to 5
below zero at times overnight.

Motorists should exercise extra caution as snow develops and be
prepared for rapid changes in visibility. Also, untreated surfaces
may become slippery this afternoon and this evening as
temperatures continue to fall.
Local storm report, Mar 12, 2:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
231 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             OSSINING                41.16N 73.87W
03/12/2022  M2.0 INCH        WESTCHESTER        NY   PUBLIC

&&
Local storm report, Mar 12, 2:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
232 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             STONY POINT             41.23N 74.00W
03/12/2022  M2.0 INCH        ROCKLAND           NY   TRAINED SPOTTER

&&
Local storm report, Mar 12, 2:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
235 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             FRANKLIN LAKES          41.01N 74.21W
03/12/2022  M2.5 INCH        BERGEN             NJ   TRAINED SPOTTER

&&
Special weather statement, Mar 12, 2:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service New York NY
235 PM EST Sat Mar 12 2022

NJZ002-004-006-103>108-NYZ068>070-122300-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Putnam-Rockland-Northern Westchester-
235 PM EST Sat Mar 12 2022

...MODERATE TO BRIEFLY HEAVY SNOW POSSIBLE THIS AFTERNOON...

A band of moderate to briefly heavy snow will move into the area
between 300 PM and 330 PM. Visibilities may be quickly reduced to
1/2 mile or less at times as gusty northwest winds continue. An
additional 1 to 2 inches of snowfall is possible before the snow
tapers off and ends late this afternoon into early this evening. A
Winter Weather Advisory remains in effect until 700 PM EST. Wind
gusts of 45 to 50 mph are likely this afternoon into tonight, and
a Wind Advisory remains in effect until 400 AM EDT.

Temperatures around freezing continue to fall, and will be in the
mid 20s by early this evening, and reach lows of 15 to 20 degrees
overnight. Gusty northwest wind will produce wind chill values in
the single digits through tonight.

Motorists should exercise extra caution as snow develops and be
prepared for rapid changes in visibility. Also, untreated surfaces
may become slippery this afternoon and this evening as
temperatures continue to fall.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 astronomical low tide, 1 high wind. Local standard time, as filed.

Astronomical Low Tide, Northern Nassau

When
March 12, 3:00 PM EST to 4:00 PM EST
Where
Northern Nassau forecast zone
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

At 340 PM Local Standard Time, a measured wind gust of 58 mph was recorded at a mesonet station (Bayville Station) at an elevation of 45 feet above ground level, located at Matinecock Point in Glen Cove, NY.

High Wind, Northwest Suffolk

When
March 12, 5:00 PM EST to 6:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A measured wind gust of 59 mph was recorded at a mesonet station at an elevation of 159 feet above ground in Stony Brook, NY at 541 PM Local Standard Time.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013332, 1013334.